Florida, 2007

Flood and Rip Current in Florida, October 4 to 7, 2007

October 4 to 7, 2007 · NWS JAX · 4 events in 2 counties and zones

Stacked high pressure over the Mid-Atlantic region and low pressure over the Bahamas persisted for several days and brought deep tropical Atlantic moisture over our area under light steering flow. Periods of heavy rainfall during early October produced areal flooding in some areas across the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Stacked high pressure over the Mid-Atlantic region and low pressure over the Bahamas persisted for several days and brought deep tropical Atlantic moisture over our area under light steering flow. Periods of heavy rainfall during early October produced areal flooding in some areas across the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 4, 1:40 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 4, 1:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT THU OCT 4 2007

.SHORT TERM...SCT TO NUMEROUS SHOWERS AND STORMS CONTINUE TO FIRE
OVER THE NE PORTIONS THE FORECAST AREA IN LOW LEVEL CONVERGENT FLOW.
UPPER LEVEL DIFLUENCE HELPING OUTFLOW OF SHOWERS AND STORMS. DUE TO
PERSISTENCE AND RICH MOISTURE WITH PWATS ABOVE NORMAL WILL ISSUE A
FLOOD WATCH FOR PORTIONS OF SE AND EXTREME NE FL. WATCH WILL GO
THROUGH EARLY FRI MORNING ALTHOUGH SOME AREAS ALONG THE COAST MAY
NEED TO BE EXTENDED INTO FRI AFTERNOON. NUMEROUS SHOWERS AND STORMS
WILL SLOWLY WIND DOWN TONIGHT WITH THE FOCUS OF PRECIP SLOWLY SHIFT
TO ALONG THE COASTAL AREAS FROM GLYNN COUNTY SWD TO ST JOHNS. WILL
CONTINUE TO ADVERTISE AT LEAST LIKELY POPS TONIGHT AND FRIDAY WITH
HIGHEST POPS OVER THE ERN ZONES AND INLAND OVER SE GA. FAIRLY STRONG
PRES GRADIENT WILL SET UP CONVERGENCE ALONG THE COAST FRIDAY WITH
ELY FLOW IN LOW LEVELS AROUND 15-20 MPH. THIS REGIME WILL CONTINUE
INTO SATURDAY WITH STRONG LIFT IN LOW LEVELS NEAR THE COASTAL
COUNTIES WITH LIKELY POPS EXPECTED. SUNDAY...SOME DRYING OCCURS IN
THE AREA WITH LOW LEVEL ELY FLOW AROUND 15-20 MPH AND WITH HIGHER
GUSTS. LAKE WIND ADVISORIES MAY BE NEEDED SAT AND SUN.

.LONG TERM (MON-THU)...STACKED HIGH PRESSURE SYSTEM INITIALLY NEAR
THE MID ATLC STATES AND WERN ATLC WILL SHIFT ESE WHILE LONG WAVE
TROUGHING DEVELOPS OVER THE ERN U.S. TOWARD THE LATTER END OF THE
EXTENDED PERIOD. SRN PORTION OF MID-UPPER TROUGH WEAKENS SO APPEARS
THE ASSOCIATED SFC COLD FRONT APPROACHING FROM THE NW WILL NOT HAVE
MUCH IMPACT TO FORECAST AREA THROUGH THU. LOWER MEAN RH VALUES
TUE-THU SHOULD ALSO BRING POPS DOWN INTO THE 20-40% RANGE.
PREVAILING FLOW IN THE LOW TO MID LEVELS TO REMAIN ELY WHILE UPPER
LEVEL FLOW WILL BE INCREASING FROM THE W.

&&

.AVIATION...ANOTHER ROUND OF HEAVY SHRA WITH ISOLD TSRA...BUT MAINLY
WEST OF THE COASTAL SITES AND NORTH OF KGNV. THERE HAVE BEEN SOME
SHRA AND VCTS AT KJAX THE LAST HOUR AND WILL REQUIRE A TEMPO TO
START OUT THE 18Z TAF SET. FOR TONIGHT...NAM12 IS VERY AGGRESSIVE IN
STRENGTHENING CONVERGENT FLOW ALONG THE COAST AND BRINGING IN
ANOTHER ROUND OF MVFR CONDITIONS AND PREDOMINANT SHRA. BASED ON
CURRENT RADAR AND MSAS TRENDS...AM INCLINED TO LEAN TOWARD THIS
SOLUTION AND WILL CARRY IN THE NEXT TAF SET. WILL ALSO INCLUDE A
TEMPO IFR FOR GNV AS MODELS INDICATE CIGS DIPPING BELOW 1K FEET.

&&

.MARINE...BOTH THE GFS AND NAM12 INDICATE A TIGHTENING GRADIENT
OVERNIGHT AS HIGH PRESSURE WEDGE NOSES DOWN THE LEE SIDE OF THE
APPALACHIANS. THIS WILL ALLOW SEAS TO REACH SCA FOR THE OFFSHORE
WATERS BY 06Z WITH THE WINDS TO QUICKLY MEET CRITERIA AS WELL
TOWARD SUNRISE. NAM12 IS STRONGER WITH THE WINDS SHOWING SUSTAINED
28 KNOTS FOR A BRIEF TIME FRIDAY AFTERNOON. WILL USES A BLEND FOR
NOW WITH 20 TO 25 KNOTS BUT MAY MENTION HIGHER GUSTS AS WELL.

WITH LOW OVER THE BAHAMAS AND THE CARIBBEAN AND SEMI PERMANENT HIGH
OVER THE MID ATLANTIC...IT LOOKS LIKE ANOTHER LONG DURATION
EASTERLY FLOW EVENT FOR THE WATERS. FORTUNATELY...ASTRONOMICAL
TIDE WILL BE LOWER THAN THE PREVIOUS EVENT AND LATEST SURGE DATA
GUIDANCE INDICATE VALUES BELOW MINOR COASTAL FLOODING THRESHOLDS.
THAT SAID...SOME OF THE BEACHES HAVE REALLY BEEN BATTERED THE LAST
FEW EVENTS AND BEACH EROSION CONCERNS WILL CERTAINLY CONTINUE. THE
RIP CURRENT RISK WILL ALSO ELEVATE TO HIGH BY FRIDAY WITH A
COASTAL FLOOD STATEMENT TO BE ISSUED LATER TO DETAIL THIS EVENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  84  70  84 /  60  50  30  50
SSI  74  82  75  81 /  60  70  50  60
JAX  74  83  74  83 /  60  70  50  60
SGJ  77  84  77  84 /  60  60  50  60
GNV  73  85  73  86 /  40  60  30  50
OCF  74  86  74  86 /  30  60  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH LATE TONIGHT FOR DUVAL-NASSAU.

GA...FLOOD WATCH THROUGH LATE TONIGHT FOR APPLING-BACON-BRANTLEY-
     CHARLTON-COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND
     GLYNN-PIERCE-WARE-WAYNE.

AM...SMALL CRAFT ADVISORY FROM 2 AM FRIDAY TO 8 PM EDT SATURDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

&&

SHASHY/DEESE/KEEGAN
Hazardous weather outlook, Oct 4, 10:13 AM EST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1113 AM EDT THU OCT 4 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-050900-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1113 AM EDT THU OCT 4 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

...LOCALLY HEAVY RAINFALL EXPECTED...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY...

.THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING THE REST OF
TODAY PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS UP TO 40 MPH AND
FREQUENT LIGHTNING. MOVEMENT WILL GENERALLY BE TO THE NORTH-NORTHWEST
AT 10 MPH.

.FLOOD IMPACT...
DUE TO THE SATURATED GROUND IN SOME LOCATIONS AND HIGH ATMOSPHERIC
MOISTURE...ANY HEAVY SHOWER OR THUNDERSTORM ACTIVITY THAT DEVELOPS
MAY PRODUCE 1 TO 3 INCH RAINFALL AMOUNTS AND THUS PRODUCE LOCALIZED
FLOODING OF LOW-LYING AREAS.

.RIP CURRENT IMPACT...
THE ONSHORE FLOW AND LONG PERIOD EASTERLY SWELLS WILL LEAD TO A
MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. REFER TO THE SURF ZONE
FORECAST FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...ROUGH SURF AND MINOR BEACH EROSION AND COASTAL FLOODING IMPACTS
TO DEVELOP THIS WEEKEND...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD WITH LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING THE
MAIN THREATS WITH FLOODING OF LOW-LYING AREAS POSSIBLE.

LAKE WIND ADVISORIES WILL LIKELY BE NEEDED FROM SATURDAY THROUGH
MONDAY ALONG THE COASTAL COUNTIES WITH EAST WINDS OF 15 TO 25 MPH
WITH GUSTS UP TO 35 MPH AT TIMES.

THE EASTERLY FLOW WILL INCREASE THE THREAT OF RIP CURRENTS TO HIGH
ON FRIDAY AND WILL LIKELY REMAIN THERE INTO EARLY NEXT WEEK.
THE LONG FETCH OVER THE OPEN ATLANTIC WILL BUILD SURF ALONG THE COAST
OVER THE WEEKEND AND HIGH SURF ADVISORIES WILL LIKELY BE NEEDED
SUNDAY AND WILL BE ACCOMPANIED BY MINOR BEACH EROSION AND
POSSIBLY MINOR COASTAL FLOODING INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...SPOTTERS
ARE REQUESTED TO RELAY ANY HEAVY RAINFALL OR FLOODING REPORTS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JH/ARS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood, 1 rip current. Local standard time, as filed.

Flood, Bradford

When
October 4, 4:00 PM EST to October 5, 2:57 PM EST
Where
Bradford County, 2.76 mi S of Theressa to 4.08 mi WSW of Lawtey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.790, -82.070

Around 5 pm on 10/4, Emergency Management reported water covering roads about 4-5 inches deep about 6 miles northwest of Starke at the intersection of State Road 16 and Highway 225. Water was approaching some homes and power outage occurred. Around 510 pm, a one mile stretch of U.S. Highway 301 was closed in Starke due to flooding between State Road 16 and State Road 100. Water was up to 3 ft in some places. At 257 pm on 10/5, emergency management reported that State Road 100 was flooded but still passable near the Bradford-Clay county line. The county public works put caution signs near flooded areas.

water is covering the road about 4 to 5 inches deep near intersection of highway 16 and highway 225. water is near some houses. power outages were also reported.

Heavy Rain, Duval

When
October 5, 9:00 AM EST to 3:30 PM EST
Where
Duval County, 2.39 mi SSW of Center Park
Reported by
Broadcast Media
Coordinates
30.250, -81.520

The media measured 3.95 inches of rain between 1000 am and 430 pm just south of the University of North Florida.

Rip Current, Duval

When
October 6, 3:00 PM EST to October 7, 2:30 PM EST
Where
Duval forecast zone
Reported by
Fire Department/Rescue

The Jacksonville Beach Life Guards reported 4 rip currents rescues on 10/06. On 10/7, the guards reported that there were dangerous rips all day and surf was 3-4 ft.

Heavy Rain, Duval

When
October 6, 7:01 PM EST
Where
Duval County, 2.39 mi SSW of Center Park
Reported by
Broadcast Media
Coordinates
30.250, -81.520

The media measured 3.55 inches of rain from midnight through 8 pm on 10/6/07. The 7 day rainfall total 17.95 inches at his location.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64718, 64719, 64721, 64720.